California, 2005

Flash Flood in California, August 8, 2005

August 8, 2005 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 8, 8:30 AM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 8, 8:30 AM PST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON AUG 8 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS OVER THE INLAND VALLEYS TODAY.
DRIER SOUTHWEST FLOW IS EXPECTED TO DEVELOP LATE IN THE WEEK. A
SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE
COAST IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THERE WERE SHOWERS AND THUNDERSTORMS THIS MORNING IN THE MOUNTAINS
AND DESERTS...MAINLY S. A FEW SHOWERS DRIFTED OUT OVER THE SAN
INLAND VALLEYS. COASTAL STRATUS WAS DISRUPTED BY THE OUTFLOW AND MID
LEVEL CLOUDS BUT REMAINED EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING
UNSTABLE WITH MID LEVEL MOISTURE IN NE FLOW AND A PW OF 1.64 INCHES.
THERE WAS A MODERATELY STRONG INVERSION BASED BELOW 1000 FT. WEAK
ONSHORE GRADIENTS.

VERY LITTLE CHANGE EXPECTED IN THE PATTERN THROUGH TUE WITH A VERY
SLOW MOVING ELY WAVE AND OUTFLOW FROM AZ CONTINUING THE SHOWERS AND
THUNDERSTORMS. EXPECT VERY ACTIVE CONVECTION AGAIN TODAY WITH
THUNDERSTORMS CAUSE FLASH FLOODING IN THE MOUNTAINS AND DESERTS AND
A FEW WILL PROBABLY BE SEVERE. SHOWERS AND THUNDERSTORMS COULD GET
INTO THE INLAND VALLEYS AGAIN THIS AFTERNOON. A FEW STORMS COULD
CONTINUE THROUGH THE NIGHT. THE ELY FLOW ALOFT WEAKENS A LITTLE WED
BUT STILL EXPECT LOTS OF CONVECTION IN THE MOUNTAINS AND DESERTS.
THE UPPER HI SHIFT E AND WEAKENS THU WITH A VERY WEAK WLY FLOW ALOFT
AND DRYING. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AFTERNOON. RELATIVELY
MINOR TEMP CHANGES THROUGH THE SHORT TERM WITH THE DISTRIBUTION OF
CLOUD COVER AND RH HAVING THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE DRIER WLY FLOW WITH GRADUALLY DECREASING
HEIGHT AND WEAK CYCLONIC FLOW ALOFT. THIS SHOULD BRING AN END TO THE
THUNDERSTORM ACTIVITY...BUT MODELS HAVE BEEN INCONSISTENT ON THE
TIMING AND AMOUNT OF DRYING. THE MARINE LAYER WILL GRADUALLY DEEPEN
AND THERE WILL ALSO BE A LITTLE COOLING W OF THE MOUNTAINS.

&&

.AVIATION...THE BASE OF THE CLOUDS THIS MORNING RANGED FROM 700 TO
1000 FEET OVER THE COASTAL ZONE. THE MARINE LAYER CLEARED QUICKLY
THIS MORNING DUE TO THE INFLUENCE OF A THUNDERSTORM COMPLEX OVER
IMPERIAL COUNTY. THIS COMPLEX WAS DRIFTING WEST AND BRINGING RAIN TO
THE DESERTS AND A FEW SHOWERS IN THE MOUNTAINS AND INLAND VALLEYS.
EXPECT MORE CONVECTION TO DEVELOP OVER THE MOUNTAINS AGAIN
TODAY...BUT THE CLOUD COVER WILL DELAY OR LIMIT CONVECTION IN THE
DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE SAN
BERNARDINO...RIVERSIDE AND SAN DIEGO MOUNTAINS AND FOR THE DESERTS.
SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 8, 3:00 AM PST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 8 2005

CAZ055-056-058-082300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM
1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-082300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE
LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

In the hours before

Local storm report, Aug 8, 8:26 AM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLOOD            5 S BORREGO SPRINGS     33.17N 116.35W
08/08/2005                   SAN DIEGO          CA   PARK/FOREST SRVC

            PORTIONS OF HWY78 S OF BORREGO ARE FLOODED DUE TO RW-/RW
            SINCE 430AM.

&&

MANULITO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 8, 12:51 PM PST to 1:30 PM PST
Where
San Bernardino County, 10 mi N of Lucerne Vly
Reported by
TRAINED SPOTTER
Coordinates
34.600, -116.950

Many rural roads near Highway 247 were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472541.